Alert archive / Oregon / Wind Advisories in 2007

Wind Advisory 37, NWS Pendleton, OR

December 23, 2007Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 23, 2007, 3:50 PM PST for Union County, Oregon. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2007, 3:50 PM PST (23:50 UTC)
Expired
Dec 23, 2007, 10:16 PM PST
In force
6 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2007-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2007-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 232350
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
350 PM PST SUN DEC 23 2007

...STRONG WINDS THIS EVENING IN THE GRANDE RONDE VALLEY...

.A STRONG PACIFIC WEATHER SYSTEM WITH A DEEP SOUTHERLY FLOW AHEAD
OF THE COLD FRONT WHICH IS MOVING ACROSS THE PACIFIC NORTHWEST IS
CAUSING TIGHT SURFACE PRESSURE GRADIENTS TO FORM BETWEEN THE
GRANDE RONDE VALLEY AND BAKER VALLEY OREGON. THIS COMBINED WITH A
STRONG THERMAL GRADIENT...ALSO BETWEEN THE BAKER VALLEY AND THE
GRANDE RONDE VALLEY...IS CAUSING STRONG WINDS IN THE GRANDE RONDE
VALLEY.

ORZ049-240800-
/O.NEW.KPDT.WI.Y.0037.071223T2350Z-071224T0800Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
350 PM PST SUN DEC 23 2007

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. 

STRONG WINDS ARE EXPECTED TO CONTINUE THIS EVENING IN THE GRANDE
RONDE VALLEY...ESPECIALLY IN THE SOUTHERN PART OF THE VALLEY NEAR
LADD AND PYLES CANYONS. SUSTAINED WIND SPEEDS OF 35 TO 45 MPH
WITH GUSTS TO 55 MPH CAN BE EXPECTED ACROSS THE SOUTHERN GRANDE
VALLEY NEAR LADD AND PYLES CANYONS. ELSEWHERE WINDS OF 25 TO 35
MPH WITH GUSTS TO NEAR 50 MPH CAN BE EXPECTED THIS EVENING. THE
WINDS WILL DIMINISH AFTER MIDNIGHT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$

RSC
1 follow-up statement
000 
WWUS76 KPDT 240616
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1016 PM PST SUN DEC 23 2007

ORZ049-240730-
/O.CAN.KPDT.WI.Y.0037.000000T0000Z-071224T0800Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
1016 PM PST SUN DEC 23 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

PRESSURE GRADIENTS HAVE WEAKENED IN THE GRANDE RONDE VALLEY AND
VERY STRONG WINDS ARE NO LONGER OCCURRING. AS SUCH THE WIND
ADVISORY HAS BEEN CANCELLED. BREEZY TO WINDY CONDITIONS WILL
PERSIST OVERNIGHT WITH WIND SPEEDS OF 20 TO 30 MPH AND GUSTS TO
45 MPH NEAR LADD AND PYLES CANYONS AND 15 TO 25 MPH WITH GUSTS TO
35 MPH ELSEWHERE. THESE WINDS WILL GRADUALLY DIMINISH BY MORNING.

$$

RSC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 23, 2:35 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 23, 2:35 PM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
235 PM PST SUN DEC 23 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...THE CHALLENGES THIS
PERIOD IS WITH PRECIP TONIGHT AND ANOTHER ROUND ON XMAS DAY.

LATEST RADAR WAS SHOWING A HUGE AREA OF PCPN SLAMMING AGAINST THE
CASCADES AND IS FORECAST TO MOVE INTO ALL OF THE AREA LATER.
EARLIER...REPORTS OF -SN WERE OCCURRING ALONG THE EAST SLOPES OF
WA/CASCADES AND IN THE KIT/YKM VALLEYS ALONG WITH 2-3 INCHES OF SNOW
IN CLE ELUM. TEMPS HAVE NOW RISEN ABOVE FREEZING AND THE CHALLENGE
IS WILL THEY REMAIN ABOVE THIS CRITICAL TEMP. WITH RAIN FALLING AT
ALL OF THESE LOCATIONS NOW...AND 850/MBS TEMPS ARE FORECAST OVER 5C
WITH THE BULLSEYE OVER OUR AREA...HAVE HELD OFF ON ANY HIGHLIGHTS AS
MODELS INDICATE TEMPS TO REMAIN ABOVE FREEZING UNTIL THE MOISTURE
DECREASES. THE OTHER CHALLENGE IS OVER THE WALLOWA AREA WHERE COLDER
AIR MAY HOLD IN PLACE LONG ENUF FOR SOME ACCUMULATING SNOW AND WILL
PLACE AMNTS IN HERE BUT JUST BELOW ADVISORY. THE TROUGH SLIPS EAST
TOMORROW WITH DRIER AIR MOVG IN BUT SHOWERS WILL LINGER OVER AREA
MTNS AND FOOTHILLS. A RIDGE OF HIGH PRESSURE WILL DRIFT ACROSS WA/OR
MONDAY NIGHT AND TUESDAY MORN WITH MOSTLY DRY CONDITIONS EXPECTED.
THE NEXT STORM SYSTEM WILL TAKE AIM ON THE AREA XMAS DAY. TEMPS
SHOULD BE COLD ENOUGH FOR SOME SNOW AND MAY ISSUE AN SPS TO
HIGHLIGHT THIS POTENTIAL FOR THE HOLIDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...ACTIVE...UNSETTLED WEATHER
PATTERN TO CONTINUE THROUGH THIS PERIOD. ISOLATED TO SCATTERED
SHOWERS TO PERSIST IN NORTHWEST FLOW BEHIND THE TUESDAY NIGHT
SYSTEM. THESE SHOWERS WILL DECREASE WEDNESDAY NIGHT...COMING TO AN
END AT THE LOWER ELEVATIONS DURING THE EVENING. CURRENT TIMING OF
SUBSEQUENT SYSTEMS IS TO HAVE A FRONT MOVE THROUGH SOMETIME THURSDAY
AND AGAIN ON SATURDAY FOR GOOD SHOTS OF PRECIPITATION. MEANWHILE
FRIDAY AND SUNDAY WOULD BE BETWEEN SYSTEM DAYS HAVING ONLY A FEW
LINGERING SHOWERS. EXACT TIMING REMAINS UNCERTAIN AS THE SYSTEMS
COULD VERY EASILY MOVE THROUGH QUICKER...SO HAVE CONTINUED CURRENT
BROAD BRUSH FORECAST FOR THURSDAY THROUGH SUNDAY. 90

&&

.AVIATION...PREVIOUS DISCUSSION...A MESSY SITUATION TODAY...
ESPECIALLY OVER SOUTH-CENTRAL WASHINGTON. CAN EXPECT SNOW...SLEET...
FREEZING RAIN AND RAIN WITH MVFR AND OCCASIONALLY IFR OR LOWER
CONDITIONS AT KYKM AND KPSC THROUGH AT LEAST THROUGH 23/22 UTC.
AFTER 23/20 UTC SHOULD SEE A CHANGE OVER TO RAIN AT KPSC. MEANWHILE
AT KYKM BETWEEN 23/20 UTC AND 23/22 UTC EXPECT TEMPS TO RISE ENOUGH
TO ELIMINATE THE THREAT OF FREEZING RAIN BUT SNOW AND SLEET WILL
CONTINUE TO MIX WITH RAIN. ELSEWHERE RAIN IS EXPECTED FROM THE
SYSTEM THAT IS MOVING THROUGH THE REGION TODAY AND THIS EVENING. CAN
EXPECT MVFR CONDITIONS WITH OCCASIONAL IFR VSBYS WITH THE RAIN AT
KDLS...KALW AND KPDT...WHILE MVFR CONDITIONS MAY DEVELOP AT KRDM
THIS EVENING IN UPSLOPE DUE TO NW SURFACE WINDS AFTER FRONTAL
PASSAGE. ALL LOCATIONS...EXCEPT KRDM...SHOULD BECOME VFR WITH SW TO
W WINDS OF 8 TO 12 KTS AFTER MIDNIGHT. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  35  41  24  36 /  80  30  10  10
ALW  37  42  27  37 /  80  30  10  10
PSC  34  42  23  36 /  70  10  10  10
YKM  28  38  18  35 /  70  10  10  20
HRI  34  43  24  37 /  70  20  10  10
ELN  27  35  20  32 /  70  10  10  30
RDM  30  36  16  37 /  80  20  10  20
LGD  32  34  22  31 /  80  50  20  10
GCD  30  34  16  33 /  80  50  10  10
DLS  35  41  27  38 /  90  20  10  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/90/90
Hazardous weather outlook, Dec 23, 5:01 AM PST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
501 AM PST SUN DEC 23 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-241315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
501 AM PST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WARM FRONT WILL SPREAD RAIN AND MOUNTAIN SNOW EAST OF THE
CASCADES TODAY AND THIS EVENING. SNOW LEVELS WILL INCREASE WITH THE WARM
FRONT AND WILL RANGE FROM 3500 FEET OVER EASTERN WASHINGTON AND
EXTREME NORTHEAST OREGON TO 5500-6500 FEET OVER THE BLUE MOUNTAINS
AND ACROSS CENTRAL OREGON LATER THIS AFTERNOON. SNOW LEVELS WILL
LOWER DOWN TO NEAR 2000 FEET LATE TONIGHT WITH PRECIPITATION
TAPERING OFF OVER MOST OF THE REGION.

WINDY CONDITIONS IN THE GRANDE RONDE VALLEY AND PORTIONS OF
WALLOWA COUNTY WILL RESULT IN PATCHY BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE
WEEK. THIS INCLUDES CHRISTMAS DAY...ALTHOUGH MOST PRECIPITATION
WILL OCCUR TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Dec 23, 1:40 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
140 PM PST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     SNOW             7 NNW EASTON            47.32N 121.25W
12/23/2007  M2.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            2 INCHES OF NEW SNOW SINCE THIS MORNING. REPORED SLEET
            AND FREEZING RAIN AS WELL. ELEVATION 3000 FEET.

0136 PM     SNOW             5 WNW CLE ELUM          47.23N 121.02W
12/23/2007  E2.5 INCH        KITTITAS           WA   TRAINED SPOTTER

            2 TO 3 INCHES OF NEW SNOW SINCE THIS MORNING. ELEVATION
            2400 FEET.

&&

JAS
Special weather statement, Dec 23, 3:20 PM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
320 PM PST SUN DEC 23 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-241500-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
INCLUDING THE CITIES OF...THE DALLES...DUFUR...MADRAS...MAUPIN...
MORO...BEND...LA PINE...PRINEVILLE...REDMOND...ARLINGTON...
BOARDMAN...HERMISTON...LA GRANDE...ELGIN...UNION...ENTERPRISE...
JOSEPH...WALLOWA...HEPPNER...PENDLETON...MEACHAM...TOLLGATE...
UKIAH...CONDON...FOSSIL...SPRAY...JOHN DAY...MONUMENT...
DAYVILLE...LONG CREEK...MITCHELL...SENECA...WHITE SALMON...
ELLENSBURG...SUNNYSIDE...YAKIMA...CONNELL...PROSSER...
TRI-CITIES...DAYTON...WAITSBURG...WALLA WALLA...CLE ELUM...
EASTON...ROSLYN...NACHES...GOLDENDALE...APPLETON...TROUT LAKE...
BICKLETON
320 PM PST SUN DEC 23 2007

...SNOW IS POSSIBLE ON CHRISTMAS DAY...

LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE TWO STATE AREA ON
TUESDAY. COLD AIR SHOULD BE IN PLACE AND THE COMBINATION OF THE
TWO MAY PRODUCE SNOW ACROSS THE AREA. THE SNOW MAY ACCUMULATE
ESPECIALLY IN THE MOUNTAINS...WITH A MIX OF SNOW AND RAIN
POSSIBLE IN THE VALLEYS. MOTORISTS TRAVELING ON CHRISTMAS DAY
SHOULD KEEP AWARE OF THE LATEST WEATHER DEVELOPMENTS DURING THE
HOLIDAY SEASON.

VP/RSC

Nearby

Wind Advisories in Oregon, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.